How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: OB GYN
Satisfied Customers: 17556
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your OB GYN Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I am having hot flashes at 70. I have taking estradiol since

Customer Question

I am having hot flashes at 70. I have taking estradiol since 50 when I had a hysterectomy and not problems. Last year Dr. said it wasn't good to take hrt because of cancer and I've been suffering hot flashes every 2 hours since and am waking up with it every hour or 2 at night - is it really dangerous ?
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: yes. family dr. says he wouldn't worry if it helps take it. GYN says go off it.
JA: Anything else in your medical history you think the doctor should know?
Customer: No! take synthroid, and wellbutrin and meds for restless leg but no other medical problems. Also family dr thought for ostoporosis hrt would be helpful as I'm a small framed woman. My sister had breast cancer at 80 but no other cancer of 6 kids or mother or father.
JA: What seems to make the symptoms worse or better? Have you noticed any swelling?
Customer: No swelling - arthritis in hands seems worse since ive been off but I haven't considered this a problem with hrt but dont know that has anything to do with it Never tied the two together
Submitted: 1 month ago.
Category: OB GYN
Expert:  Dr. D. Love replied 1 month ago.

Hello from JustAnswer.

It will help if you could provide some additional information.

What medicines are you taking for the restless leg syndrome?
Are you taking the Wellbutrin for depression or another reason?

If for depression, had you been tried on other antidepressants in the past? If so, which antidepressants?

Expert:  Dr. D. Love replied 1 month ago.

I had asked for some further information and have not heard back.

This issue is far more complex than a simple yes or no question of whether it is really dangerous. There clearly are some risks, but it also is not universally dangerous.

First, it is important to note that the greatest risk of hormone replacement treatment (HRT) is combined HRT, which includes estrogen and progesterone. However, in women that have had a hysterectomy, such as yourself, we are able to use estrogen alone, and the risk of estrogen alone is much less. If you read articles about the risks of HRT, it is important to separate the risk of combined HRT from estrogen alone HRT.

The primary concern with estrogen alone is a small increased risk of breast cancer and an increased risk of stroke. Part of the concern, though, is that your risk for both breast cancer and stroke is much higher now, at age 70, than it was when you were started on estradiol, at age 50.

Combined HRT has a significant increased risk for heart disease, but estrogen alone does not appear to have that risk, and may actually lower heart disease risk slightly.

The general recommendation is that estrogen replacement should be avoided when it can. But if a woman has significant menopausal symptoms, including hot flashes, and these symptoms cannot be controlled by other methods, it is OK to take estrogen replacement. When estrogen replacement is done, it should be used at the lowest effective dose and for the shortest period of time that is effective, but if the symptoms recur when there is an attempt to stop the estrogen, it is a sign that it is still needed.

I asked for the additional information because this information pertains to other methods for controlling menopausal symptoms. Certain antidepressants have been shown to help each menopausal symptoms. The Wellbutrin, though, is not one of the antidepressants used for this purpose. The antidepressants that are more commonly used include venlafaxine, paroxetine, and fluoxetine. The Wellbutrin can be used for conditions other than depression, but if used for depression and you have not previously been tried on one of these antidepressants, it may be worth trying a different antidepressant. There also are certain anticonvulsants that can help to control hot flashes, such as gabapentin or pregabalin. These medicines are also sometimes used for restless legs syndrome (although there are many other medicines that can be used for restless legs syndrome).

In summary, then, if you are having persistent hot flashes and they cannot be controlled by other methods, then resuming the estrogen is reasonable. There is a small risk, although greater than when you started the estrogen replacement, but it should not preclude the use of estrogen if she is having significant symptoms that cannot be controlled.

If I can provide any additional information, please let me know.